Hail, Jackson
- When
- May 8, 7:29 PM CST
- Where
- Jackson County, 2.07 mi N of Olustee
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.580, -99.420
An upper wave and cold front sparked a couple severe thunderstorms with large hail on the afternoon and evening of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper wave and cold front sparked a couple severe thunderstorms with large hail on the afternoon and evening of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 6:06 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 706 PM CDT Wed May 8 2019 .DISCUSSION... 00Z TAFs. && .AVIATION... A cold front across northwest Oklahoma will move southeast this evening with winds becoming northerly behind the front. These northerly winds may be gusty overnight and into Thursday. MVFR ceilings will become more widespread overnight. && .PREV DISCUSSION... /issued 405 PM CDT Wed May 8 2019/ DISCUSSION... An unsettled, cool pattern is expected to continue the next few days. For today, a departing complex of showers/storms has resulted in convective overturning and the recovery of moisture/instability has been minimal. Isolated to scattered thunderstorms are developing along and behind a cold front, but the severe weather appears to be limited by the lack of instability. This convection would move southeastward with the cold front. Another shortwave trough is forecast to pivot across the Southern Plains late tonight into tomorrow. Scattered showers and perhaps isolated storms are expected, especially across northern Oklahoma. Abundant cloud cover and some showers will result in a quite a cold day tomorrow (at least for May) behind the front. High temperatures for most locations will be in the 50s F--20 to 25 F below average. This will set the stage for a cold night with lows in the 40s F by Friday morning. Some 30s F will be possible across northwest Oklahoma. More insolation on Friday will result in warmer temperatures with highs in the 60s F; however, these temperatures are still well below average. Another shortwave trough is forecast to approach from the southwest Friday night into Saturday. Another chance of showers are expected with the highest chance across southeast Oklahoma. Some thunder will be possible across southeast Oklahoma with elevated instability/MUCAPE. This will result in another cool day with highs in the 60s F. By early next week, warmer and drier weather is expected with highs in the 70s F. The next chance of showers/storms will be Tuesday into Wednesday week as a cutoff low approaches from the west. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 56 43 63 / 30 30 0 10 Hobart OK 49 57 43 61 / 30 30 0 20 Wichita Falls TX 55 63 46 65 / 20 30 0 10 Gage OK 41 52 38 58 / 10 30 0 20 Ponca City OK 48 55 43 62 / 60 30 0 10 Durant OK 62 70 48 68 / 20 20 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1156 AM CDT Wed May 8 2019 OKZ004>048-050>052-TXZ083>090-091700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1156 AM CDT Wed May 8 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a marginal risk of severe storms this afternoon and evening across much of Oklahoma and western north Texas. Timing... 4 PM to 10 PM. Impacts... Hail up to the size of half dollars. Damaging winds up to 60 mph. Discussion... A cold front will surge south across Oklahoma and north Texas, providing a focus for thunderstorm development. Coverage is expected to remain isolated to scattered, however, some of the storms may produce hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a chance of thunderstorms late Friday into Saturday, and again Monday and Tuesday, but severe storms are not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 538 PM CDT Wed May 8 2019 OKZ021-033-034-082315- Harmon OK-Beckham OK-Greer OK- 538 PM CDT Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR northern Harmon...southwestern Beckham and northwestern Greer Counties Until 615 PM CDT... AT 534 PM CDT, a strong thunderstorm was located 11 miles northwest of Vinson, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3513 10000 3516 9966 3484 9970 3492 10000 TIME...MOT...LOC 2234Z 270DEG 19KT 3503 9998 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
650 PM CDT Wed May 8 2019
OKZ033-034-090015-
Harmon OK-Greer OK-
650 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Harmon and central Greer
Counties Until 715 PM CDT...
AT 649 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Mangum to near Vinson to 9 miles northeast of
Dodson, moving southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3495 10000 3497 9970 3504 9953 3491 9930
3481 9941 3477 9964 3472 10000
TIME...MOT...LOC 2349Z 323DEG 9KT 3493 9956 3490 9986 3490 9995
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 717 PM CDT Wed May 8 2019 OKZ034>036-090045- Kiowa OK-Greer OK-Jackson OK- 717 PM CDT Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...southeastern Greer and northeastern Jackson Counties Until 745 PM CDT... AT 714 PM CDT, a strong thunderstorm was located 5 miles northwest of Blair, moving southeast at 20 MPH. Storm spotters reported dime size hail just northeast of Mangum. HAZARDS INCLUDE... Hail up to dime size... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3480 9947 3495 9940 3489 9906 3462 9918 TIME...MOT...LOC 0014Z 303DEG 19KT 3484 9939 BRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 741 PM CDT Wed May 8 2019 OKZ033-036-090115- Harmon OK-Jackson OK- 741 PM CDT Wed May 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and west central Jackson Counties Until 815 PM CDT... AT 740 PM CDT, strong thunderstorms were along a line extending from near Hollis to near Gould, moving southeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Hollis, Gould and McQueen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3473 9998 3477 9969 3455 9954 3457 9990 TIME...MOT...LOC 0040Z 321DEG 15KT 3469 9991 3468 9976 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
745 PM CDT Wed May 8 2019
OKZ034>036-090115-
Kiowa OK-Greer OK-Jackson OK-
745 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...southeastern
Greer and northeastern Jackson Counties Until 815 PM CDT...
AT 743 PM CDT, a strong thunderstorm was located near Blair, moving
southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Altus, Blair, Martha, Headrick, Friendship, Altus Air Force Base,
Warren and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3487 9929 3475 9897 3464 9908 3464 9910
3463 9909 3459 9913 3459 9917 3456 9918
3455 9917 3454 9918 3454 9920 3475 9942
TIME...MOT...LOC 0043Z 311DEG 14KT 3476 9930
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
818 PM CDT Wed May 8 2019
OKZ036-090145-
Jackson OK-
818 PM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until 845
PM CDT...
AT 816 PM CDT, a strong thunderstorm was located 5 miles southeast of
Duke, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 mph...
Locations impacted include...
Altus, Olustee, Martha, Elmer, Headrick, Friendship, Altus Air Force
Base and Humphreys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3473 9945 3473 9944 3469 9909 3441 9932
3444 9936 3445 9935 3446 9936 3446 9938
3444 9940 3453 9958
TIME...MOT...LOC 0116Z 297DEG 15KT 3463 9948
BRBThe Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
5 hail. Local standard time, as filed.
Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824246, 824247, 824248, 824249, 824250.